Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 22, 2017, 1:31 AM CST for Etowah County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2017, 1:31 AM CST (07:31 UTC)
- Expired
- Jan 22, 2017, 2:11 AM CST
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
161
WUUS54 KBMX 220731
SVRBMX
ALC055-220830-
/O.NEW.KBMX.SV.W.0017.170122T0731Z-170122T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
131 AM CST SUN JAN 22 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Etowah County in northeastern Alabama...
* Until 230 AM CST
* At 130 AM CST, a severe thunderstorm was located near Inland Lake,
or near Springville, moving northeast at 60 mph. This storm has a
history of producing high winds and wind damage.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Gadsden, Rainbow City, Boaz, Hokes Bluff, Attalla, Glencoe, Sardis
City, Steele, Altoona, Walnut Grove, Reece City, Gadsden Mall,
Tabor Road, Aurora, Noccalula Falls, Ballplay, Neely Henry Lake,
Southside, Ridgeville and Gadsden Steam Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
3395 8588 3391 8590 3391 8597 3384 8605
3386 8610 3390 8611 3390 8614 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3407 8632 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0730Z 237DEG 54KT 3383 8644
HAIL...<.75IN
WIND...70MPH
$$
89^GSatterwhite2 follow-up statements
504
WWUS54 KBMX 220759
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
159 AM CST SUN JAN 22 2017
ALC055-220830-
/O.CON.KBMX.SV.W.0017.000000T0000Z-170122T0830Z/
Etowah AL-
159 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR ETOWAH COUNTY...
At 158 AM CST, a severe thunderstorm was located over Reece City, or
near Gadsden, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gadsden, Rainbow City, Boaz, Hokes Bluff, Attalla, Glencoe, Sardis
City, Steele, Altoona, Walnut Grove, Reece City, Gadsden Mall, Tabor
Road, Aurora, Noccalula Falls, Ballplay, Neely Henry Lake, Southside,
Ridgeville and Gadsden Steam Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
3395 8588 3391 8590 3391 8597 3384 8605
3386 8610 3390 8611 3390 8614 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3407 8632 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0758Z 237DEG 54KT 3407 8600
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite353
WWUS54 KBMX 220811
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
211 AM CST SUN JAN 22 2017
ALC055-220821-
/O.CAN.KBMX.SV.W.0017.000000T0000Z-170122T0830Z/
Etowah AL-
211 AM CST SUN JAN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR ETOWAH COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3411 8584 3412 8579 3399 8574 3393 8574
3395 8588 3391 8590 3391 8597 3384 8605
3386 8610 3390 8611 3390 8614 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3407 8632 3418 8619 3420 8610 3420 8584
TIME...MOT...LOC 0809Z 237DEG 54KT 3418 8580
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:06 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 22, 12:06 AM CST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1206 AM CST Sun Jan 22 2017 .UPDATE... For 06Z Aviation. && .DISCUSSION... As of 0435Z, a 40-50 knot low-level jet was overspreading the Florida panhandle and into far southern Alabama, while 15-20 knots of flow was in place across our area/central Alabama. Breezier surface winds of 15-20 MPH/gusts to 30 MPH were being observed in association with the low-level jet wind field, overall much lighter toward the north. Increased low-level flow arcs back into central Mississippi in association with the western perimeter of the overall 850mb surge. This feature will be key in the manifestation of the tornado threat tonight. With strong 500-300mb flow and swaths of recovering dew points, resulting bulk shear and CAPE/steep lapse rates will support severe thunderstorms as they spread into central Alabama in the coming hours. Large hail and damaging winds are on the table, with a developing tornado risk as well once the low-level jet advances into the area. The highest tornado concern is across the southeastern counties where jet shear will be the highest, with supporting higher-value dew points advecting farther north with time. ----- Also, we have updated our forecast to include a third round of severe thunderstorms, focused on southeastern portions of the area Sunday morning through the afternoon as a meso-low moves through. The same parent weather maker is forecast to send another corridor of enhanced low-level winds across the area, while strong southwest upper-level flow continues. This in tandem with modeled moderate SB- and ML-CAPE, and steep lapse rates, will promote an additional threat of tornadoes, large hail, and damaging straight-line winds. Refer to our webpage for the threat graphic associated with this period. 89^GSatterwhite && .AVIATION... 06Z TAF Discussion. Extensive showers and thunderstorms are present across Central Alabama affecting most TAF sites. TS will continue off and on through much of the night and into Sunday. There may be a little break in between rounds but do not have that reflected at this time with boundary still to the south that it is expected to push northward later tonight. Will have reduced visibility and lower cigs with TS. Also, if break occurs before daybreak could end up with some lower cigs and fog to deal with and will monitor for these changes. 08 && .FIRE WEATHER... Strong to severe storms can be expected tonight, along with periods of heavy rainfall. Rainfall amounts through Sunday will average 1 to 2 inches. Drier conditions return through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 45 53 35 59 / 90 70 20 0 0 Anniston 65 46 53 37 60 / 90 70 20 0 0 Birmingham 64 46 54 36 61 / 80 60 20 0 0 Tuscaloosa 65 46 56 37 63 / 80 50 20 0 0 Calera 64 46 55 38 62 / 80 60 20 0 0 Auburn 67 48 56 40 61 / 80 50 20 0 0 Montgomery 68 47 58 39 64 / 80 40 20 0 0 Troy 69 47 59 39 64 / 80 40 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 89/08
Hazardous weather outlook, Jan 22, 12:27 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1227 AM CST SUN JAN 22 2017 ALZ011>015-017>050-230930- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1227 AM CST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF CENTRAL ALABAMA, THROUGH AROUND 4 AM. THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND BRIEF TORNADOES. THE THREAT AREA IS ALONG AND EAST OF A DOUBLE SPRINGS TO FAYETTE TO TUSCALOOSA TO SELMA LINE. IN ADDITION, HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY FROM 10 AM TO AROUND 4 PM. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE THREAT AREA IS GENERALLY ALONG AND SOUTH OF A LIVINGSTON TO ALABASTER TO MOUNT CHEAHA LINE. THE HIGHEST THREAT FOR SEVERE STORM IMPACTS WILL BE GENERALLY SOUTH OF THE INTERSTATE 85 CORRIDOR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TONIGHT AND SUNDAY. 08
In the hours before
Local storm report, Jan 21, 11:00 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL JEMISON 32.96N 86.75W
01/21/2017 E1.00 INCH CHILTON AL PUBLIC
HAIL TO THE SIZE OF QUARTERS WAS REPORTED IN
JEMISON. TIME ESTIMATED FROM RADAR.
&&
GSATTERWHITELocal storm report, Jan 22, 1:20 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 AM CST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND GST BIRMINGHAM INTERNATIONA 33.56N 86.75W
01/22/2017 M75 MPH JEFFERSON AL ASOS
65 KTS GUST AT KBHM AIRPORT.
&&
NWS BIRMINGHAM AL
IRIS SYSTEMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:21 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 19 min |
| Jan 21, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 21 min |
| Jan 21, 11:05 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens | 40 min |
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 31 min |
| Jan 21, 11:42 PM CST | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jan 21, 11:56 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Jan 22, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 22 min |
| Jan 22, 12:41 AM CST | Areal Flood Advisory | BMX | Fayette, Pickens, Tuscaloosa, Walker | 3 hr |
| Jan 22, 1:04 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 41 min |
| Jan 22, 1:17 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 39 min |
| Jan 22, 1:18 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 38 min |
| Jan 22, 9:06 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 33 hr |
| Jan 22, 11:57 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Lowndes | 63 min |
| Jan 22, 12:04 PM CST | Tornado Warning | BMX | Autauga | 20 min |
| Jan 22, 12:32 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Montgomery | 58 min |
| Jan 22, 12:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 64 min |
| Jan 22, 1:02 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby | 3 hr |
| Jan 22, 1:08 PM CST | Tornado Warning | BMX | Bullock | 19 min |
| Jan 22, 1:24 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Jan 22, 1:24 PM CST | Tornado Warning | BMX | Macon | 19 min |
| Jan 22, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Randolph, Tallapoosa | 64 min |
| Jan 22, 1:48 PM CST | Tornado Warning | BMX | Lee | 27 min |
| Jan 22, 5:38 PM CST | Special Weather Statement | BMX | Greene, Hale, Marengo, Perry | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.